Wisconsin, 2002

Heavy Snow in Wisconsin, December 2, 2002

December 2, 2002 · NWS GRB · 2 events in 2 counties and zones

Lake effect snow showers developed as cold air circulating around Canadian high pressure moved over the much warmer waters of Lake Michigan. Snow fell at the rate of about 2 inches per hour over parts of Door county and Manitowoc county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Lake effect snow showers developed as cold air circulating around Canadian high pressure moved over the much warmer waters of Lake Michigan. Snow fell at the rate of about 2 inches per hour over parts of Door county and Manitowoc county. Highest snowfall totals were 6.1 inches at North Bay (Door co.) and 6.0 inches at Baileys Harbor (Door co.) and 3 miles northeast of Two Rivers (Manitowoc co.). Cold air moving over the much warmer waters of Lake Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 2, 2:30 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Dec 2, 2:30 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 AM CST MON DEC 2 2002

FORECAST FOCUS ON LAKE EFFECT POTENTIAL FOR LAKE MICHIGAN ZONES
TODAY/TONIGHT.

LAKE SUPERIOR SNOW BANDS SHOULD DISSIPATE AS THE WINDS TURN MORE
NORTHEAST EARLY THIS MORNING.  THE NORTHEAST TURNING OF THE WINDS WILL
MEAN A FAVORABLE DIRECTION FOR LAKE MICHIGAN LES TODAY AND TONIGHT. THE
LAKE EFFECT SHOULD START SOMETIME THIS AFTERNOON AND PERSIST THROUGH
ABOUT MIDNIGHT. DELTA TS ARE IN THE MID 20S WITH THE INVERSION HEIGHT
AROUND 5000 FT. THE LIMITING FACTOR WILL BE THE AMOUNT OF TIME WE STAY
IN THE FAVORABLE DIRECTION...ONLY ABOUT 6 HOURS BY MY CALCULATION. THIS
WILL MEAN A FEW INCHES BY THE LAKESHORE OF KEWAUNEE AND MANITOWOC
COUNTIES WITH LESSER AMOUNTS ELSEWHERE. BROWN COUNTY MAY SEE SOME LAKE
EFFECT FROM THE BAY OF GREEN BAY WITH A NORTH NORTHEAST WIND. HOWEVER
THIS DIRECTION IS FAVORABLE FOR ONLY A FEW HOURS SO LESS THAN ONE INCH
IS ANTICIPATED FROM THIS SNOWFALL.

THE SNOW WILL END OVER MANITOWOC AND KEWAUNEE COUNTIES TUESDAY MORNING
AS A RIDGE BUILDS IN AND ENDS THE POTENTIAL FOR SNOWFALL OVER THE NEXT
FEW PERIODS. THE RIDGE WILL KEEP TEMPERATURES COOL AND SKIES RELATIVELY
CLOUD FREE THROUGH THURSDAY WITH A NORTHWEST FLOW.

A WEAK DISTURBANCE MAY BRING THE CHANCE FOR SNOW THURSDAY NIGHT AND
FRIDAY. A MORE ORGANIZED LOW PRESSURE WILL BRING THE CHANCE FOR
MEASURABLE SNOWFALL ACROSS THE CWA DURING THE WEEKEND.

.GRB...NONE.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Dec 2, 6:00 AM CST, 4 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CST MON DEC 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...
TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY AND TONIGHT. A FEW INCHES OF
LAKE EFFECT SNOW IS POSSIBLE IN KEWAUNEE AND MANITOWOC COUNTIES THIS
AFTERNOON AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER REPORTS OF LAKE EFFECT SNOW ARE REQUESTED FROM ALONG LAKE
MICHIGAN.

.DAYS TWO THROUGH SEVEN...
TUESDAY THROUGH SUNDAY...

NO SIGNIFICANT STORMS ARE ON THE HORIZON.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Door

When
December 2, 10:00 AM CST to 8:00 PM CST
Where
Door forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Heavy Snow, Manitowoc

When
December 2, 10:00 AM CST to 8:00 PM CST
Where
Manitowoc forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326758, 5326759.